PHOTODISTRIBUTED DRUG ERUPTION

By Gary M. White, MD

Photodrug eruption from doxycycline
Doxycycline gives a very characteristic rash with redness/sunburn of the dorsal hands, fingers and nose.


Various drugs may cause photosensitivity and/or a photo accentuated drug eruption.

Clinical

Red, purple or violaceous plaques on the dorsa of the hands and arms (and even feet) may occur in photodistributed drug eruption. Potential offenders include hydrochlorothiazide, doxycycline, gold, captopril, lasix, sulfa, sparfloxacin and quinine.

Treatment

The offending agent should be identified and eliminated.

Additional Pictures

Photodistributed rash in a patient shoe worked outdoors and was on hydrochlorothiazide.
Hydrochlorothiazide-induced photosensitivity

photodistributed drug eruption photodistributed drug eruption

Photoreaction after 5FU for Breast cancer. Courtesy Michael O. Murphy, MD
photodistributed drug eruption.  Photoreaction after 5FU for Breast cancer

Quinine causing photosensitivity.
photodistributed drug eruption from Quinine

Hydrochlorothiazide-induced photosensitivity and drug reaction.
Hydrochlorothiazide-induced photosensitivity and drug reaction Hydrochlorothiazide-induced photosensitivity and drug reaction

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.